Illinois, 2009Flash Flooding in Illinois, May 25 to 26, 2009
May 25 to 26, 2009 · NWS LSX · 2 events in 2 counties and zones
Several rounds of thunderstorms moved over Madison county Illinois May 25th and 26th dumping up to 7 inches of rain with isolated higher amounts. This caused flash flooding countywide.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms moved over Madison county Illinois May 25th and 26th dumping up to 7 inches of rain with isolated higher amounts. This caused flash flooding countywide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:40 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, May 25, 11:40 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 PM CDT MON MAY 25 2009
.DISCUSSION...
/310 AM CDT MON MAY 25 2009/
STACKED LOW PRESSURE SYSTEM CONTINUES TO MAKE ITS WAY ACROSS
ARKANSAS EARLY THIS MORNING. MODEL GUIDANCE ADVERTISES A WESTWARD
DRIFT THIS MORNING INTO WESTERN ARKANSAS...WITH A MORE NORTHWARD
MOVEMENT THIS AFTERNOON AND EVENING ACROSS WESTERN MISSOURI.
SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED OVERNIGHT DUE TO THE
BROAD 25KT LOW LEVEL JET AND ASSOCIATED MOISTURE CONVERGENCE TO THE
NORTHEAST OF THE LOW PRESSURE. THESE SHOWERS/ISO THUNDERSTORMS WILL
CONTINUE TO ROTATE WEST-NORTHWEST ACROSS THE REGION THIS MORNING.
LATEST SATELLITE IMAGERY DEPCITS A QUASI DRY-SLOT WORKING ITS WAY
NORTH FROM LOWER MISSISSIPPI RIVER VALLEY. VERY MOIST BOUNDARY LAYER
CHARACTERIZED BY UPPER 60S DEWPOINTS WILL ALSO CONTINUE TO ADVECT
NORTHWEST THIS AFTERNOON ACROSS THE SOUTHEAST HALF OF THE CWA.
GROWING CONCERN FOR THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS WHERE BREAKS IN THE CLOUD COVER
THIS AFTERNOON WILL ALLOW TEMPERATURES TO QUICKLY JUMP ABOVE 80
DEGREES. THIS WILL PROVIDE POCKETS OF INSTABILITY WHICH WHEN
COMBINED WITH THE 20 TO 30KTS OF DIRECTIONAL LOW LEVEL WIND SHEAR
COULD LEAD TO A FEW THUNDERSTORMS BEING CAPABLE OF PRODUCING A WET
MICROBURST OR BRIEF TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO
CONTINUE TO BE A CONCERN AS PWATS CLOSE IN ON 2.0 INCHES. WILL
HIGHLIGHT THESE THREATS IN THE HWO AND MULTIMEDIA BRIEFING.
WILL CONTINUE TO CARRY LIKELY POPS TONIGHT AND TUESDAY AS THE
REMNANTS OF THE UPPER LOW TRAVERSE THE CWA...ALTHOUGH COVERAGE OF
THE SHOWERS AND THUNDERSTORMS SHOULD DECREASE RAPIDLY AFTER SUNSET
ONCE AGAIN...BEFORE REFIRING DURING THE DAY ON TUESDAY. HAVE BOOSTED
OVERNIGHT LOW TEMPERATURES TONIGHT...GIVEN MOIST BOUNDARY LAYER THAT
WILL BECOME ENTRENCHED ACROSS THE CWA.
NO MAJOR CHANGES MADE TO THE REMAINDER OF THE FORECAST AS ANOTHER
MID LEVEL TROF/SHORTWAVE AFFECTS THE REGION WEDNESDAY AND WEDNESDAY
NIGHT...CONTINUING THE CHANCES OF SHOWERS AND THUNDERSTORMS.
CVKING
&&
.AVIATION...
/1236 PM CDT MON MAY 25 2009/
FOR THE 18Z TAFS...
IFR CIGS HAVE GENERALLY SCATTERED OUT SOUTH OF THE I-70
CORRIDOR. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE BI-STATE THROUGH THE AFTERNOON. RAIN HAS
DEFINITELY BEEN HEAVY ENOUGH TO BRING VSBYS DOWN TO 1SM AT
TIMES...AND CIGS AOB 1000FT ARE ALSO LIKELY. SHOULD SEE CONVECTIVE
ACTIVITY WANE AFTER SUNSET...BUT EXPECT IFR/LIFR STRATUS TO
REDEVELOP BETWEEN 04Z-06Z DUE TO VERY MOIST AIRMASS OVER THE
REGION.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, May 25, 3:16 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 AM CDT MON MAY 25 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
416 AM CDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED. BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.
STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF EASTERN
MISSOURI AND SOUTHWEST ILLINOIS. THE MAIN THREAT OF ANY STORM
THAT
BECOMES SEVERE WILL BE WIND GUSTS IN EXCESS OF 60 MPH...ALTHOUGH
A FEW WEAK AND SHORT-LIVED TORNADOES WILL ALSO BE POSSIBLE.
MODERATE TO MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER
AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY AND WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CVKING
In the hours before
Special weather statement, May 25, 11:12 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT MON MAY 25 2009
ILZ079-101-102-MOZ041-047>051-059>065-072>075-084-085-099-260000-
BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
MADISON-MONITEAU-MONROE IL-MONTGOMERY-OSAGE-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-
1212 PM CDT MON MAY 25 2009
...THUNDERSTORMS AND POCKETS OF HEAVY RAIN POSSIBLE OVER THE OZARKS
THIS AFTERNOON...
THUNDERSTORMS WILL DOT THE OZARKS THIS AFTERNOON. WHILE WIDESPREAD
HEAVY RAIN IS NOT EXPECTED...A FEW OF THE STORMS COULD BECOME
STATIONARY FOR A SHORT PERIOD OF TIME...CAUSING HEAVY
DOWNPOURS IN A LOCALIZED AREA AND PRODUCING RAPID RISES ON CREEKS
AND STREAMS.
THOSE FLOATING ON RIVERS IN THE EASTERN OZARKS ON THIS MEMORIAL DAY
HOLIDAY SHOULD CAREFULLY MONITOR BOTH WEATHER AND WATER LEVELS.
REMEMBER THAT LIGHTNING CAN STRIKE MILES AWAY FROM THE PARENT
THUNDERSTORM...SO IF YOU HEAR THUNDER YOU SHOULD HEAD FOR SAFE
SHELTER IN A STURDY BUILDING.
IN ADDITION...MOVE TO HIGHER GROUND AT ONCE IF WATER LEVELS RISE
RAPIDLY. DO NOT SIMPLY JUDGE THE THREAT BY HOW MUCH RAIN HAS FALLEN
IN YOUR AREA...AS THESE RAPID RISES COULD OCCUR WELL DOWNSTREAM OF
THE HEAVIEST RAINFALL.
TRUETT
Local storm report, May 25, 11:13 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT MON MAY 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1211 PM HEAVY RAIN GLEN CARBON 38.76N 89.97W
05/25/2009 M2.00 INCH MADISON IL TRAINED SPOTTER
TOTAL SO FAR...NO FLOODING OBSERVED AT TIME OF CALL
&&
EVENT NUMBER LSX0902067
JPLocal storm report, May 25, 12:40 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT MON MAY 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0138 PM FUNNEL CLOUD 5 SE COFFEEN 39.04N 89.32W
05/25/2009 MONTGOMERY IL PUBLIC
REPORT RELAYED BY MONTGOMERY COUNTY 911...FUNNEL CLOUD
BRIEFLY APPROACHED GROUND AND THEN DISSIPATED
&&
EVENT NUMBER LSX0902068
JPLocal storm report, May 25, 12:51 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT MON MAY 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0150 PM FUNNEL CLOUD 5 SW CARLINVILLE 39.23N 89.95W
05/25/2009 MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0902069
JPLocal storm report, May 25, 1:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT MON MAY 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0212 PM FLOOD EDWARDSVILLE 38.80N 89.97W
05/25/2009 MADISON IL TRAINED SPOTTER
REPORTED DRAINAGE DITCHES OVERFLOWING...STANDING WATER
IN FIELDS...AND AN AVERAGE OF 3 INCHES OF WATER ON
ROADWAYS
&&
EVENT NUMBER LSX0902070
JPLocal storm report, May 25, 1:29 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT MON MAY 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0227 PM HEAVY RAIN EDWARDSVILLE 38.80N 89.97W
05/25/2009 M4.00 INCH MADISON IL TRAINED SPOTTER
TOTAL SINCE MIDNIGHT...CREEKS OBSERVED TO BE
OVERFLOWING...MINOR ROAD FLOODING
&&
EVENT NUMBER LSX0902071
JPFlash Flood, Madison
- When
- May 25, 1:29 PM CST to May 26, 12:00 AM CST
- Where
- Madison County, 0.99 mi SW of St Thomas to 1.38 mi ENE of Highland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.759, -90.132
Several rounds of thunderstorms remained stationary over Madison county dumping up to 7 inches of rain with isolated 10 inch amounts. Numerous roads were flooded countywide with some sustaining damage due to the flood waters. Also, numerous basements were flooded with a couple of basement walls collapsing due to the heavy rain. One water rescue was performed on the Cahokia Creek Diversion Canal just west of Edwardsville.
Flash Flood, Macoupin
- When
- May 25, 3:00 PM CST to 8:00 PM CST
- Where
- Macoupin County, 1.66 mi S of Woodburn to 2.03 mi ESE of Staunton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.026, -90.015
Up to 5 inches of rain fell in a short amount of time causing flash flooding in the Bunker Hill area. Several roads were closed due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, May 25, 2009$250,000 · 1 event
- Hail and Damaging Wind in Georgia, May 25, 2009$125,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 25, 2009$82,000 · 1.75 in hail · 6 events
- Flash Flooding in South Carolina, May 25, 2009$40,000 · 3 events
- Flash Flood and Hail in Colorado, May 25, 20092 injured · $5,000 · 0.75 in hail · 3 events
- Flooding in Minnesota, May 25 to 28, 2009$20,000 · 2 events
- Funnel Clouds and Heavy Rain in Nebraska, May 25, 20098 events
- Hail in Texas, May 25, 20091 in hail · 7 events
- Hail and Damaging Winds in Texas, May 25 to 26, 20091 in hail · 6 events
- Flash Flooding in Illinois, May 25, 20094 events
- Hail in Texas, May 25, 20091.75 in hail · 4 events
- Hail in Texas, May 25, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170944, 170946.